DOI: 10.1155/2020/1283464; PMCID: PMC7037979
Lithium therapy has been associated with several endocrine disorders including thyroid dysfunction, diabetes insipidus, and hyperparathyroidism. While its suppressive effect on thyroid function is well known, it is very rare to observe lithium-induced hyperthyroidism especially in the pediatric population. Here, we describe a case of lithium-induced hyperthyroidism in an adolescent female with bipolar disorder. The patient is a 17-year-old female who was treated with lithium for bipolar disorder and presented with symptoms and laboratory findings consistent with hyperthyroidism. Since thyroid autoantibodies were negative, thyroid dysfunction was attributed to lithium toxicity. Indeed, her clinical and biochemical hyperthyroid state resolved after stopping lithium therapy. Lithium-associated hyperthyroidism can occur in the pediatric population. We propose close monitoring of thyroid hormone levels in children on lithium therapy.
Case Rep Endocrinol
Rana P, Alba Aponte P, Babar G. An Adolescent Female with Bipolar Disorder Presenting with Lithium-Induced Hyperthyroidism. Case Rep Endocrinol. 2020;2020:1283464. Published 2020 Feb 12. doi:10.1155/2020/1283464
This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Publisher's Link: https://www.hindawi.com/journals/crie/2020/1283464/